Texas, 2017

Tornadoes and Hail in Texas, March 29, 2017

March 29, 2017 · NWS LCH · 17 events in 5 counties and zones

A slow moving upper level disturbance and cold front produced widespread thunderstorms and heavy rain. Some storms became severe and flooding also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A slow moving upper level disturbance and cold front produced widespread thunderstorms and heavy rain. Some storms became severe and flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 29, 10:46 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 29, 10:46 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1146 AM CDT Wed Mar 29 2017

.AVIATION...A vigorous storm system advancing through the midwest
will maintain a tight pressure gradient with strong and gusty
south winds through this afternoon and into the evening until an
associated frontal passage. Shower and thunderstorm activity will
be on the increase west to east and carrying TEMPO groups for
convection accordingly. More robust thunderstorms will have
the potential for higher wind gusts.

&&

.PREV DISCUSSION... /issued 1050 AM CDT Wed Mar 29 2017/

UPDATE...
Line of convection heading into the greater Houston area of
Southeast Texas currently. This activity may undergo a brief
weakening trend before noon, as it begins to reach the forecast
area. However, hi-res models show activity regenerating and firing
up after 2-3 pm over western portion of Southeast Texas of the
forecast area. With this activity gradually moving into Southwest
Louisiana during the evening hours. Still potential for severe
weather and we will be launching a special RAOB at 18Z to sample
the airmass for this afternoon. Surface winds still expected to
increase this afternoon and will keep the Wind Advisory in place
as is. No significant changes to the grids/forecast at this time.

Rua

DISCUSSION...

PREV DISCUSSION... /issued 630 AM CDT Wed Mar 29 2017/

AVIATION...Spotty MVFR conditions are occurring this morning and
will continue, however ceilings are expected to lower more this
afternoon and into tonight. Rain and thunderstorms will occur this
afternoon and tonight across the region which will lower the vis.
Strong gusty winds are also expected. Winds will be generally SSE
this morning and become SW tonight.

PREV DISCUSSION... /issued 547 AM CDT Wed Mar 29 2017/

DISCUSSION...
Vigorous upper low nearing the TX panhandle per latest water vapor
satellite imagery, with latest sfc analysis showing an elongated
area of low pressure over northern TX, with a leading dryline/front
extending south through Central TX and a trailing cold front
stretching west across north TX into NM.

Elevated winds over coastal SE TX/SW LA are finally starting to
settle down a bit. This looks to be short lived, however, as winds
are forecast to increase this afternoon across most of the area
along/south of I-10 and over parts of E Central LA owing to the
tight pressure gradient and a 30-40KT LLJ. Went ahead an issued a
wind advisory from noon through 6 pm, though it is possible an
extension in time may be needed for locations near the coast.
Gusts could reach into the 35-40 mph range.

Initial band of convection raced eastward across Central and into
Eastern TX overnight and early this morning, weakening and pushing
out an extensive outflow which is currently generating light
returns over interior SE TX. This scenario was depicted fairly
well in high resolution CAM guidance, albeit the guidance was a
little slower than what actually materialized. There has and
continues to be greater disparity in convective evolution today,
however. Examining the overall progged environment and the
guidance that did perform well with this initial round continues
to yield the general idea that significant convection will hold
off spreading into and/or developing over E TX until later this
afternoon with the arrival of more favorable lapse rates and
greater lift accompanying a coupled/split jet structure. All
severe modes continue to look possible per forecast
soundings/parameters. Convection will then spread/move into W LA
during the evening and continue TWD the Atchafalaya through the
overnight period. The trailing CDFNT, which will eventually
overtake/merge with the leading boundary, is forecast to be
pushing east of the Sabine River by early THU morning, and will
exit east of the Atchafalaya by late afternoon/early evening. Bulk
of convection is progged to occur well ahead of the actual
boundary, however, and latest guidance continues to accelerate its
departure such that PoPs THU were trended downward.

Flat ridging in the wake of the departing upper low will result
in quiet weather on FRI, with good rain chances returning late SAT
through SUN night with the approach and passage of another upper
low.

13

MARINE...
Strong and gusty south winds along with rough seas are expected
to persist today as a low pressure area and an associated cold
front approach the area. Winds are forecast to gradually subside
from west to east tonight as the front nears and then pushes
through the region. A brief period of west winds will follow the
frontal passage, with an onshore flow returning Thursday night
into Friday. South winds will increase again over the weekend in
association with another storm system forecast to affect the area.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  82  67  75  54 /  20  80  40  10
LCH  81  66  77  57 /  40  80  40  10
LFT  84  72  80  61 /  10  70  60  10
BPT  81  63  79  58 /  60  70  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CDT this evening for LAZ031>033-041>045-
     052>055-073-074.

TX...Wind Advisory until 6 PM CDT this evening for TXZ215-216.

GM...Small Craft Advisory until 1 AM CDT Thursday for GMZ450-452-455-
     470-472-475.

     Small Craft Advisory until 10 PM CDT this evening for GMZ430-432.

     Small Craft Advisory until 10 PM CDT this evening for GMZ435.

     SMALL CRAFT EXERCISE CAUTION until noon CDT today for GMZ435.

&&

AVIATION...23
Hazardous weather outlook, Mar 29, 5:18 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
618 AM CDT Wed Mar 29 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
618 AM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

There is a slight to enhanced risk of severe thunderstorms today
and tonight. While uncertainty exists with the exact timing and
evolution, scattered to numerous thunderstorms are expected to
develop or spread into East Texas this afternoon, with activity
continuing to spread east into Louisiana tonight. All modes of
severe weather are possible, which includes tornadoes, damaging
winds, and large hail.

South winds are forecast to increase and become gusty this
afternoon across areas generally along and south of I-10 and over
parts of East Central Louisiana. A wind Advisory is in effect for
these areas from noon through 6 pm, and may need to be extended
further in time for areas near the coast.

Another upper level storm system will affect the region Saturday
night through Sunday night. Considerable variability is present
in model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected to continue over East Central and
South Central Louisiana early Thursday morning before pushing
across the Atchafalaya River as a cold front sweeps through the
area. Severe weather will continue to be possible with this
activity.

Another upper level storm system will affect the region Saturday
night through Sunday night. Considerable variability is present
in model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed later today and tonight.

GMZ430-432-435-450-452-455-470-472-475-301130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
618 AM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Gusty south winds and rough seas are expected to continue today,
and small craft advisories are in effect today and into this
evening. Winds are expected to gradually subside from west to east
tonight.  In addition, an upper level storm system crossing the
region will bring a risk of severe thunderstorms this afternoon
and tonight. All modes of severe weather will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected to continue over the Gulf waters into
Thursday morning, pushing east of the area by afternoon as a cold
front sweeps through the area. Severe weather will continue to be
possible with this activity.

Another upper level storm system will affect the region Saturday
night through Monday. Considerable variability is present in
model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

13

In the hours before

Local storm report, Mar 29, 1:41 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
241 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     MARINE TSTM WIND 12 S SEA RIM STATE PARK 29.51N 94.02W
03/29/2017  E40 MPH          GMZ450             TX   PUBLIC

            REPORT FROM PLATFORM IN HIGH ISLAND BLOCK 22.

&&

MOGGED
Special weather statement, Mar 29, 1:58 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 PM CDT WED MAR 29 2017

TXZ180-201-215-216-259-261-292100-
Orange TX-Jefferson TX-Hardin TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
258 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SOUTHEASTERN TYLER...EASTERN HARDIN...NORTHWESTERN ORANGE AND
SOUTHEASTERN JASPER COUNTIES UNTIL 400 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
China, or 8 miles west of Beaumont, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Beaumont, Lumberton, Silsbee, Buna, Evadale, Bevil Oaks, China,
Lakeview, Caney Head and Weiss Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 3066 9412 3063 9388 3055 9388 2993 9422
      3000 9440
TIME...MOT...LOC 1958Z 204DEG 42KT 3005 9428

06

The radar

The Lake Charles radar (KLCH), 73 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Jefferson

When
March 29, 2:01 PM CST
Where
Jefferson County, 0.69 mi S of Pear Ridge
Measured
1 in hail
Reported by
Public
Coordinates
29.910, -93.930

Mostly dime size hail, however a few quarters also mixed in during a thunderstorm.

Tornado, Tyler

When
March 29, 2:13 PM CST to 2:18 PM CST
Where
Tyler County, 2.37 mi W of Hillister to 1.06 mi W of Hillister
Rating
EF1
Path length
1.31 mi
Path width
600 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
30.671, -94.420

A tornado touched down on both the north and south sides of Lake Charmaine,|blowing multiple trees down. One home had a tree land on it and a tree landed on a SUV. Several homes had minor damage to their siding. The peak winds in the tornado was estimated at 105 MPH. The path was 1.3 miles long and 600 yards wide.

Thunderstorm Wind, Tyler

When
March 29, 2:15 PM CST
Where
Tyler County, 3.51 mi N of Doucette
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.870, -94.420

The sheriffs department reported a large tree down across Highway 69 North.

Thunderstorm Wind, Jasper

When
March 29, 2:20 PM CST
Where
Jasper County, 8.39 mi NNW of Curtis
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
31.030, -94.130

The public reported trees and power poles down along County Road 84.

Tornado, Tyler

When
March 29, 2:25 PM CST to 2:27 PM CST
Where
Tyler County, 1.29 mi ENE of Hillister to 1.75 mi ENE of Hillister
Rating
EF1
Path length
0.46 mi
Path width
300 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.675, -94.359

Multiple trees were blown down along FM 1013 east of Hillister, on both the|north and south sides of the road. The peak winds in the tornado was estimated at 105 MPH. The path was half a mile long and 300 yards wide.

Hail, Hardin

When
March 29, 2:38 PM CST
Where
Hardin County, 1.38 mi WSW of Fletcher
Measured
0.75 in hail
Reported by
Public
Coordinates
30.260, -94.200

Thunderstorm Wind, Jasper

When
March 29, 3:08 PM CST
Where
Jasper County, 1.91 mi WNW of Jasper Bell Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
30.890, -94.060

Trees were downed onto Highway 190.

Hail, Jasper

When
March 29, 3:10 PM CST
Where
Jasper County, Jasper
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
30.920, -94.000

Tornado, Jasper

When
March 29, 3:12 PM CST to 3:13 PM CST
Where
Jasper County, 1.34 mi S of Jasper Piney Wood Ar to 1.08 mi S of Jasper Piney Wood Ar
Rating
EF1
Path length
0.42 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.831, -93.974

Several trees were snapped or blown down along FM 1005 near the|intersection with US Hwy 96. The peak winds in the tornado was estimated at 105 MPH. The path was 0.4 mile long and 25 yards wide.

Tornado, Newton

When
March 29, 3:34 PM CST to 3:58 PM CST
Where
Newton County, 1.91 mi SW of Farrsville to 0.78 mi SSE of Mayflower
Rating
EF1
Path length
12.19 mi
Path width
800 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.953, -93.846

Numerous large trees were uprooted or snapped along Highway 63 west|of Farrsville, including County Roads 1012, 1064, and 1065. At least two houses had|trees land on them. The tornado ended along US Highway 87 south of Mayflower, where|a mobile home lost its roof and a couple of large trees were snapped near a church. The peak winds in the tornado was estimated at 110 MPH. The path was 12.2 miles long and 800 yards wide.

Hail, Jefferson

When
March 29, 4:01 PM CST
Where
Jefferson County, Port Arthur
Measured
1 in hail
Reported by
Public
Coordinates
29.900, -93.930

Hail, Jefferson

When
March 29, 4:17 PM CST
Where
Jefferson County, Port Arthur
Measured
1 in hail
Reported by
Public
Coordinates
29.900, -93.930

Hail, Jefferson

When
March 29, 4:20 PM CST
Where
Jefferson County, Port Arthur
Measured
1 in hail
Reported by
Public
Coordinates
29.900, -93.930

Hail, Jefferson

When
March 29, 4:20 PM CST
Where
Jefferson County, 0.6 mi W of Ft Acres
Measured
1 in hail
Reported by
Public
Coordinates
29.900, -94.030

Thunderstorm Wind, Jefferson

When
March 29, 4:20 PM CST
Where
Jefferson County, 1.51 mi NNW of Amelia
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.090, -94.140

KBMT reports an estimated wind gust of 60 MPH on Major Drive in Beaumont.

Thunderstorm Wind, Jefferson

When
March 29, 5:04 PM CST
Where
Jefferson County, 1.51 mi NNW of Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
30.090, -94.140

KBMT relayed a report of trees down at Sul Ross and Williamsburg in the Regina Howell area of Beaumont.

Hail, Jefferson

When
March 29, 5:10 PM CST
Where
Jefferson County, 1.83 mi NW of Groves
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.970, -93.940

KBMT relayed a report of quarter size hail near Port Neches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688042, 688053, 688063, 688064, 688056, 688043, 688065, 688044, 688057, 688060, 688046, 688047, 688048, 688049, 688067, 688066, 688050.